As a parent, it can feel like the world is spinning with distractions.\u00a0 Some children have even more difficulty with attention spans.\u00a0 Medication is not the only way to address Attention Deficit Disorder. However, prescribed stimulants such as Ritalin, Concerta, Vyvanse or Adderall may be all too common in some circles. It is possible for children to become dependent or addicted to these drugs.\u00a0 This is according to the National Institute on Drug Abuse. When used incorrectly, they can cause excitement, increase blood pressure, and heart rate, constrict blood vessels, increase blood sugar and change breathing.\u00a0 They are serious medications.\u00a0 Taking high doses of a stimulant may result in very high body temperature and an irregular heartbeat, seizures and heart failure. With continued abuse, mental health can be harmed. When used properly (by those they are prescribed for) the risk of addiction lowers.\u00a0 However, children and some parents may not understand how serious these drugs are.\u00a0 Unfortunately, pills are sometimes shared with friends or taken incorrectly.\u00a0 This increases their danger and can also lead to addiction. Older children and teens must understand that the effects of these medications change as they age.\u00a0 You should know that teens report that they use these drugs more frequently.\u00a0 \u201cOne in four\u201d has admitted to trying prescription drugs, according to the most recent survey by the Indiana Youth Institute. Stimulants can change how the body processes alcohol, and even students taking them for legitimate causes should be aware of the risks.\u00a0 Talk with your children about the additional dangers of alcohol combined with prescription drugs.\u00a0 Statistics tell us that teenagers are abusing stimulants, painkillers, downers\/anti-anxiety medications and more.\u00a0 Without skills to manage their own stress, they may turn to drugs. If your child stops taking these medications, they may experience withdrawal symptoms.\u00a0 For stimulant use, these can include fatigue, depression and disturbance of sleep patterns. For a child prescribed stimulants, be sure that they are aware that sharing them is not an option.\u00a0 Be sure that you store them safely and monitor their use closely.\u00a0 Most importantly, talk to them about how serious these medications really are. \u00a0 No prescription should be taken lightly. \u00a0 Learn more about keeping your family members safe at www.BitterPill.IN.gov.